Show simple item record

dc.contributor.authorBarthelemy, M
dc.contributor.authorBarrat, A
dc.contributor.authorPastor Satorras, Romualdo
dc.contributor.authorVespignani, Alessandro
dc.contributor.otherUniversitat Politècnica de Catalunya. Departament de Física
dc.identifier.citationBarthelemy, M., Barrat, A., Pastor-Satorras, R., Vespignani, A. Dynamical patterns of epidemic outbreaks in complex heterogeneous networks. "Journal of theoretical biology", 10 Març 2005, vol. 235, núm. 2, p. 275-288.
dc.description.abstractWe present a thorough inspection of the dynamical behavior of epidemic phenomena in populations with complex and heterogeneous connectivity patterns. We show that the growth of the epidemic prevalence is virtually instantaneous in all networks characterized by diverging degree fluctuations, independently of the structure of the connectivity correlation functions characterizing the population network. By means of analytical and numerical results, we show that the outbreak time evolution follows a precise hierarchical dynamics. Once reached the most highly connected hubs, the infection pervades the network in a progressive cascade across smaller degree classes. Finally, we show the influence of the initial conditions and the relevance of statistical results in single case studies concerning heterogeneous networks. The emerging theoretical framework appears of general interest in view of the recently observed abundance of natural networks with complex topological features and might provide useful insights for the development of adaptive strategies aimed at epidemic containment.
dc.format.extent14 p.
dc.rightsAttribution-NonCommercial-NoDerivs 3.0 Spain
dc.subjectÀrees temàtiques de la UPC::Física
dc.subject.otherComplex networks Disease spreading Epidemic modeling
dc.titleDynamical patterns of epidemic outbreaks in complex heterogeneous networks
dc.contributor.groupUniversitat Politècnica de Catalunya. SC-SIMBIO - Sistemes complexos. Simulació discreta de materials i de sistemes biològics
dc.rights.accessOpen Access
dc.description.versionPostprint (author's final draft)
local.citation.authorBarthelemy, M.; Barrat, A.; Pastor-Satorras, R.; Vespignani, A.
local.citation.publicationNameJournal of theoretical biology

Files in this item


This item appears in the following Collection(s)

Show simple item record

Attribution-NonCommercial-NoDerivs 3.0 Spain
Except where otherwise noted, content on this work is licensed under a Creative Commons license : Attribution-NonCommercial-NoDerivs 3.0 Spain